Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Have cirrhosis from Hep C. Is unable to sleep. How to overcome this problem?

User rating for this question
Excellent
Answered by

Psychiatrist
Practicing since : 2007
Answered : 2766 Questions
Question
Doctor,

I have cirrhosis from advance Hep C. I cannot sleep. I am up all night and can get an hour or so so of fitful sleep during the day. Sometimes I don't sleep at all for three days. It is torture. My doctors say I cannot not take any benzos but not sleeping for so long is intolerable. I feel tortured, and for the first time in my life have given up all hope. Please, can you help me? What can I do? I really don't want to live anymore like this. I haven't had 4-5 hours sleep for over five months. There must be something I can do. Thank you.
Posted Thu, 11 Jul 2013 in Depression
 
 
Answered by Dr. Srikanth Reddy 23 minutes later
Hello,
Thanks for choosing health care magic for posting your query.
I understand that you are in advanced stages of cirhosis and that puts at risk for liver failure. Liver failure impacts your sleep pattern adversely.
Its true that one should avoid benzodiazepines in cirhotics, but then if you are suffering so badly by insonia, I think the treatment module should shift to palliative care and you should take small doses of benzodiazepines.
Other than the bezos there are other options like eszopiclone and zolpidem which can lead to a good sleep. Moreover you can also consider agomelatin and melatonin drugs for inducing sleep.
You should consider visiting a psychiatrist, who would like to help you in this concern. Also your depression has to be ruled out as depression causes insomnia which even benzos find difficult to treat.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
If not, you can close the discussion and rate the answer accordingly.
In future if you wish to contact me directly, you can use the below mentioned link:
bit.ly/dr-srikanth-reddy

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
 
Follow-up: Have cirrhosis from Hep C. Is unable to sleep. How to overcome this problem? 3 hours later
Dear Dr. XXXXXXX

Thank you very much. I will try to reach my doctor today, and see if he can call in an Rx. You have no idea how thankful I am for your help.

I will leave my case open until I have tried the medicine and let you know how it went.

Thanks again.
XXXXXXX Adin
 
 
Answered by Dr. Srikanth Reddy 2 hours later
Hello,
Nice to know that I could be of help to you.
You are most welcome to ask further questions.
Regards,
Dr. Srikanth Reddy
Above answer was peer-reviewed by
 
Follow-up: Have cirrhosis from Hep C. Is unable to sleep. How to overcome this problem? 2 days later
Dear Dr. XXXXXXX

I wanted to thank you again. I contacted my doctor and some initial reticence on his part, he prescribed 7.5mg or Remeron at bedtime. It works!

Best regards, XXXXXXX Adin
 
 
Answered by Dr. Srikanth Reddy 1 hour later
Hello
I am glad that I could be of help to you.
Remeron acts on melatonin system and will give you some good sleep.
If you are satisfied you can close the discussion and rate the answer accordingly.
Thanks and regards
Dr. Srikanth Reddy

Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor